Interstitial pneumonitis and pulmonary vasculitis in a patient taking an L-tryptophan preparation.

European Respiratory Journal

PubMedID: 1783080

Bogaerts Y, Van Renterghem D, Vanvuchelen J, Praet M, Michielssen P, Blaton V, Willemot JP. Interstitial pneumonitis and pulmonary vasculitis in a patient taking an L-tryptophan preparation. Eur Respir J. 1991;4(8):1033-6.
A case is presented of interstitial pneumonitis and pulmonary vasculitis ascribed to the ingestion of an L-tryptophan preparation. An unintended rechallenge supported the causal relationship. There was neither myalgia nor peripheral eosinophilia. Bronchoalveolar lavage fluid contained 12% eosinophils but few were present in the surgical lung biopsy specimen. Lung infiltrates receded after withdrawal of the drug and treatment with steroids. Dyspnoea and pulmonary hypertension persisted. Cyclophosphamide had no effect. Sclerodermiform skin lesions appeared as a late sequel. Chromatographic analysis of the L-tryptophan revealed no suspect impurities.